Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 276, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 17, 2009, 11:39 AM MDT for Chase County, Nebraska. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2009, 11:39 AM MDT (17:39 UTC)
- Expired
- Jul 17, 2009, 12:30 PM MDT
- In force
- 51 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
County Chase County, NE
The radar
The Goodland radar (KGLD), 122 km from the middle of the area, began a volume at 17:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 11:50 AM MDT | HAIL 1.25 | 4 Ne Imperial, NE | HAIL STONES RANGED FROM PEA SIZE UP TO THE SIZE OF HALF DOLLARS...WHICH IS 1.25 INCHES IN DIAMETER. |
| Jul 17, 12:05 PM MDT | HAIL 1 | Imperial, NE | MOST OF THE HAIL STONES WERE THE SIZE OF NICKELS...BUT SOME WERE AS LARGE AS QUARTERS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 10:40 AM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 5.7 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -268 J/kg
- Mixed-layer LCL
- 983 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLBF 171739
SVRLBF
NEC029-171830-
/O.NEW.KLBF.SV.W.0276.090717T1739Z-090717T1830Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1139 AM MDT FRI JUL 17 2009
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL CHASE COUNTY IN SOUTHWEST NEBRASKA...
THIS INCLUDES THE CITY OF IMPERIAL...
* UNTIL 1230 PM MDT
* AT 1138 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
GOLF BALL SIZE. THIS STORM WAS LOCATED 9 MILES NORTH OF
IMPERIAL...AND MOVING SOUTH AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
IMPERIAL BY 1205 PM MDT...
CHAMPION BY 1215 PM MDT...
ENDERS RESERVOIR STATE RECREATION AREA AND ENDERS BY 1225 PM MDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM MDT FRIDAY
AFTERNOON FOR THE PANHANDLE AND SOUTHWESTERN NEBRASKA.
&&
LAT...LON 4034 10182 4070 10179 4070 10143 4034 10140
4034 10153
TIME...MOT...LOC 1739Z 356DEG 17KT 4064 10162
$$
JWS2 follow-up statements
000
WWUS53 KLBF 171757
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1157 AM MDT FRI JUL 17 2009
NEC029-171830-
/O.CON.KLBF.SV.W.0276.000000T0000Z-090717T1830Z/
CHASE NE-
1157 AM MDT FRI JUL 17 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM MDT
FOR CENTRAL CHASE COUNTY...
AT 1156 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED NEAR IMPERIAL...
MOVING SOUTH AT 25 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
CHAMPION BY 1205 PM MDT...
ENDERS RESERVOIR STATE RECREATION AREA AND 6 MILES WEST OF ENDERS
BY 1210 PM MDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM MDT FRIDAY
AFTERNOON FOR THE PANHANDLE AND SOUTHWESTERN NEBRASKA.
&&
LAT...LON 4034 10182 4070 10179 4070 10143 4034 10140
4034 10153
TIME...MOT...LOC 1757Z 002DEG 22KT 4052 10163
$$
JWS000
WWUS53 KLBF 171830
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1230 PM MDT FRI JUL 17 2009
NEC029-171839-
/O.EXP.KLBF.SV.W.0276.000000T0000Z-090717T1830Z/
CHASE NE-
1230 PM MDT FRI JUL 17 2009
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHASE COUNTY WILL
EXPIRE AT 1230 PM MDT...
THE STORM THAT PROMPTED THE WARNING HAD MOVED SOUTH OUT OF THE
COUNTY. HOWEVER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT
FOR NORTHERN CHASE COUNTY THROUGH 1245 PM MDT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM MDT FRIDAY
AFTERNOON FOR THE PANHANDLE AND SOUTHWESTERN NEBRASKA.
LAT...LON 4034 10182 4070 10179 4070 10143 4034 10140
4034 10153
TIME...MOT...LOC 1829Z 002DEG 22KT 4033 10164
$$
JWSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 10:43 AM MDT, 56 minutes earlier.
Area forecast discussion, Jul 17, 10:43 AM MDT, 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 1143 AM CDT FRI JUL 17 2009 .UPDATE... UPDATED FORECAST TO INCLUDE SEVERE THUNDERSTORM WATCH. && .PREV DISCUSSION... /ISSUED 345 AM CDT FRI JUL 17 2009/ DISCUSSION... RIDGE HAS BEGUN TO AMPLIFY OVER THE WESTERN CONUS...WHILE TROF DIGS TO THE EAST. SURFACE HIGH OVER THE NORTHERN PLAINS...WHILE A WEAK STALLING BOUNDARY DRAPED OVER SOUTHWEST NEBRASKA...INTO CENTRAL KANSAS. THUNDERSTORMS HAVE BLOSSOMED AGAIN OVER THE WEST CENTRAL AND SOUTHWEST NEBRASKA THIS MORNING. TODAY...BOUNDARY EXPECTED TO REMAIN NEARLY STATIONARY...AND COOLER AIR ALOFT TO KEEP STEEP LAPSE RATES ALONG THE BOUNDARY. MODELS IN AGREEMENT OF CONVECTION CONTINUING THROUGH DAY AS AN UNSTABLE ATMOSPHERE WILL CONTINUE...HOWEVER EXPECT IT TO BE ISOLD TO SCT IN COVERAGE. THIS WILL MAKE TEMPERATURES DIFFICULT AS WE GO UP AND DOWN GOING IN AND OUT OF CLOUDS. HAVE GONE IN THE MIDDLE OF GUIDANCE...AROUND 80. TONIGHT TO SEE LITTLE CHANGE WITH SOUTHWEST NEBRASKA THE MAIN FOCUS FOR THUNDERSTORM POTENTIAL AS BOUNDARY REMAINS. SURFACE HIGH WILL DRIFT SOUTH OVERNIGHT AND WILL TRY AND PUSH BOUNDARY INTO WESTERN KS. THIS IS EXPECTED TO PUSH CONVECTION SOUTH OF THE FORECAST AREA FOR SATURDAY. THEN WITH PEAK HEAT FAR SOUTHWEST NEBRASKA COULD SEE SOME ISOLATED STORMS LATE IN THE DAY...ALTHOUGH CONFIDENCE IS LOW ON ANYTHING MAKING IT THIS FAR EAST. BY SUNDAY THE RIDGE WILL EXPAND A LITTLE TO THE EAST...AND BRING HIGHS CLOSER TO 90 DEGREES INTO THE FIRST PART OF THE WEEK. ACTIVE NW FLOW PATTERN TO CONTINUE WITH A COUPLE OF WAVES TO MOVE SE ACROSS THE AREA. WITH EACH PASSING WAVE SHOWERS CAN BE EXPECTED. TIMING WILL BECOME MORE DEFINITE AS WE APPROACH THE FIRST OF THE WEEK. AVIATION... SCATTERED TSTMS ONGOING FROM SERN PNHDL ACROSS WCTRL AND SWRN NEBR ATTM. ACTIVITY FAVORED TO PERSIST TODAY. SO FAR...TSTMS HAVE MOVE TO WITHIN VCNTY OF KLBF BUT HAVE NOT YET IMPACTED AIRPORT DIRECTLY. FEEL THAT OVER THE NEXT SEVERAL HOURS A FEW STORMS WILL PASS KLBF. CIGS AND VSBY SHOULD REMAIN VFR...ALTHOUGH BRIEF MVFR FROM TSTMS PSBL. WINDS TO REMAIN LIGHT AND VARIABLE FOR KLBF EXCEPT NEAR TSTMS ALSO LIGHT AND VARIABLE FOR KVTN. && .LBF WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH UNTIL 4 PM CDT /3 PM MDT/ THIS AFTERNOON FOR NEZ022-023-035-036-056>059-069>071. && SHORT TERM/EXTENDED...POWER AVIATION...TAYLOR
Hazardous weather outlook, Jul 17, 11:25 AM MDT, 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NORTH PLATTE NE 1225 PM CDT FRI JUL 17 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-181730- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 1225 PM CDT FRI JUL 17 2009 /1125 AM MDT FRI JUL 17 2009/ ...SEVERE THUNDERSTORM WATCH SOUTHWEST NEBRASKA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL CONTINUE THROUGH THE AFTERNOON INTO EARLY EVENING WEST OF A LINE FROM BROKEN BOW TO MERRIMAN. SOME STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING THUNDERSTORM WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS ALSO A CHANCE OF THUNDERSTORMS SATURDAY THROUGH TUESDAY AS HIGHER HUMIDITY LEVELS MOVE BACK INTO THE REGION FROM THE SOUTH. THE TIME FRAME FOR THUNDERSTORMS TO BE THE MOST NUMEROUS AND POSSIBLY SEVERE WILL BE MONDAY AFTERNOON AND MONDAY NIGHT AS A COLD FRONT AND UPPER LEVEL DISTURBANCE PASS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE POWER
In the hours before
Local storm report, Jul 17, 10:52 AM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1152 AM CDT FRI JUL 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1142 AM HAIL 8 NW HAYES CENTER 40.59N 101.13W
07/17/2009 E1.75 INCH HAYES NE PUBLIC
&&
BTAYLORLocal storm report, Jul 17, 10:54 AM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1154 AM CDT FRI JUL 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1153 AM HAIL 7 W HAYES CENTER 40.51N 101.15W
07/17/2009 E1.75 INCH HAYES NE EMERGENCY MNGR
&&
BTAYLORLocal storm report, Jul 17, 11:18 AM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1218 PM CDT FRI JUL 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 PM HAIL 4 NE GRANT 40.89N 101.67W
07/17/2009 E1.50 INCH PERKINS NE PUBLIC
THE HAIL WAS AS LARGE AS PING PONG BALLS.
&&
CJSLocal storm report, Jul 17, 11:19 AM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1219 PM CDT FRI JUL 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM HAIL 3 NW KEYSTONE 41.25N 101.63W
07/17/2009 E1.00 INCH KEITH NE PUBLIC
QUARTER SIZE HAIL.
&&
CJSLocal storm report, Jul 17, 11:35 AM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1235 PM CDT FRI JUL 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 PM HAIL 8 SW HAYES CENTER 40.43N 101.13W
07/17/2009 E1.75 INCH HAYES NE PUBLIC
HAIL AS LARGE AS GOLF BALLS COVERED THE GROUND.
1227 PM HAIL 2 E OGALLALA 41.13N 101.68W
07/17/2009 E1.75 INCH KEITH NE LAW ENFORCEMENT
GOLF BALL SIZE HAIL.
&&
CJSLocal storm report, Jul 17, 11:38 AM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1238 PM CDT FRI JUL 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM HAIL 1 SE OGALLALA 41.12N 101.71W
07/17/2009 E1.75 INCH KEITH NE LAW ENFORCEMENT
GOLF BALL SIZE HAIL AT THE OGALLALA GOLF COURSE.
&&
CJSThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 3:42 AM MDT | Severe Thunderstorm Warning | LBF | Arthur, Garden, Grant | 32 min |
| Jul 17, 4:02 AM MDT | Severe Thunderstorm Warning | LBF | Keith, Perkins | 58 min |
| Jul 17, 8:15 AM MDT | Severe Thunderstorm Warning | LBF | Lincoln | 45 min |
| Jul 17, 8:46 AM MDT | Severe Thunderstorm Warning | LBF | Keith, Lincoln | 44 min |
| Jul 17, 9:06 AM MDT | Severe Thunderstorm Warning | LBF | Arthur, Keith | 39 min |
| Jul 17, 9:31 AM MDT | Severe Thunderstorm Warning | LBF | Keith, Lincoln, Perkins | 44 min |
| Jul 17, 9:40 AM MDT | Severe Thunderstorm Warning | LBF | Frontier | 50 min |
| Jul 17, 9:44 AM MDT | Severe Thunderstorm Warning | LBF | Keith | 46 min |
| Jul 17, 9:45 AM MDT | Severe Thunderstorm Warning | LBF | Hayes, Lincoln | 45 min |
| Jul 17, 10:13 AM MDT | Severe Thunderstorm Warning | LBF | Keith, Perkins | 47 min |
| Jul 17, 10:20 AM MDT | Severe Thunderstorm Warning | LBF | Hayes, Lincoln | 40 min |
| Jul 17, 10:46 AM MDT | Severe Thunderstorm Warning | LBF | Arthur, Keith | 44 min |
| Jul 17, 10:57 AM MDT | Severe Thunderstorm Warning | LBF | Hayes | 33 min |
| Jul 17, 10:58 AM MDT | Severe Thunderstorm Warning | LBF | Chase, Perkins | 47 min |
| Jul 17, 11:05 AM MDT | Severe Thunderstorm Warning | LBF | Hayes, Lincoln | 40 min |
| Jul 17, 11:26 AM MDT | Severe Thunderstorm Warning | LBF | Keith, Perkins | 49 min |
| Jul 17, 12:05 PM MDT | Severe Thunderstorm Warning | LBF | Chase, Perkins | 40 min |
| Jul 17, 12:43 PM MDT | Severe Thunderstorm Warning | LBF | Chase | 47 min |
| Jul 17, 2:55 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Grant | 50 min |
| Jul 17, 3:24 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Garden | 51 min |
| Jul 17, 3:43 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Keith | 47 min |
| Jul 17, 4:07 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Garden, Keith | 38 min |
| Jul 17, 4:42 PM MDT | Severe Thunderstorm Warning | LBF | Deuel, Garden, Keith | 48 min |
| Jul 17, 5:11 PM MDT | Severe Thunderstorm Warning | LBF | Perkins | 49 min |
| Jul 17, 5:43 PM MDT | Severe Thunderstorm Warning | LBF | Chase, Perkins | 47 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.